The antibiotic Cipro has been linked to nerve damage, including a debilitating disorder called peripheral neuropathy. Symptoms may appear quickly, and may persist for months or years. Permanent nerve damage has also been reported among people taking this and other fluoroquinolone antibiotics.
Cipro (ciprofloxacin) is a widely used antibiotic that was brought to market by Bayer in 1987. It belongs to a class of medications called fluoroquinolones, which also includes Levaquin and Avelox. These antibiotics have been prescribed to millions of people, despite the significant risks associated with their use.
The prescribing information for Cipro includes warnings regarding side effects like tendon injury and nerve damage. In 2016, the labels for Cipro and other fluoroquinolones were modified to include a new boxed warning stating that the risks associated with fluoroquinolones generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections who have other treatment options. The U.S. Food & Drug Administration (FDA) ordered the label update after a review confirmed that the drugs could cause serious complications involving the tendons, muscles, joints, nerves and central nervous system. Read More
As early as 1992, reports had linked fluoroquinolones like Cipro to nerve damage. In 2001, the Annals of Pharmacotherapy reported on 45 patients who had developed peripheral neuropathy following treatment with fluoroquinolones. More than 80% of cases were characterized as “severe,” while more than half persisted a year or longer. However, it wasn’t until 2004 that mention of these side effects were included on fluoroquinolone labels.
In 2013, the FDA determined that stronger warnings were needed, as the information added to the labels in 2004 didn’t adequately describe the possible rapid onset of nerve damage symptoms, or the potential for permanent peripheral neuropathy. The FDA also required that statements describing the condition as “rare” be removed.
When Cipro causes nerve damage or peripheral neuropathy, symptoms may appear shortly after treatment is initiated, and they can persist long after a patient stops taking the antibiotic. Some sufferers have continued to experience weakness, numbness and pain for years.
Cipro patients should contact their doctor immediately if they develop any of the following signs or symptoms:
Victims of Cipro nerve damage may be entitled to compensation for medical bills, lost wages, pain and suffering and more. If you or a loved one were diagnosed with peripheral neuropathy following treatment with Cipro, please call (888) 994-5118 to arrange for a free legal review of your case.
Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.